Harvard Women's Health Watch

By the way, doctor: Do I need CTX testing during a Fosamax "holiday"?

Q. I'm 69 and have been taking Fosamax for 10 years. My doctor has approved a "drug holiday," provided we use a CTX test to monitor my bones. Can you explain?

A. CTX — which stands for C-terminal cross-linked telopeptide — is an indicator of bone turnover. Turnover refers to the remodeling process by which bone is continually broken down (resorption) and built up (formation). Through this process, bone is strengthened and tiny fractures are repaired. Resorption and formation normally are closely coupled in a steady rate of turnover. But after menopause, as estrogen production wanes, resorption outpaces formation, and the turnover rate increases as formation tries to keep up. High bone turnover rates increase the risk for osteoporosis.

During resorption, bone minerals (calcium and phosphate) and bone matrix (mostly collagen) are released into the bloodstream. Enzymes in the blood break down the collagen into peptides called bone turnover markers, which can be measured in blood and urine. CTX is a marker of bone resorption; an elevated blood level is a sign of accelerated resorption (and bone turnover), sometimes resulting from low estrogen. Bisphosphonate drugs, which are used to treat osteoporosis, block resorption and thus cause CTX levels to fall. This is true of all bisphosphonates, including ibandronate (Boniva), risedronate (Actonel), zoledronic acid (Reclast), and alendronate (Fosamax).

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »